Your browser doesn't support javascript.
Mostrar: 20 | 50 | 100
Resultados 1 - 6 de 6
Filtrar
Mais filtros










Base de dados
Intervalo de ano de publicação
1.
Medicine (Baltimore) ; 98(40): e17459, 2019 Oct.
Artigo em Inglês | MEDLINE | ID: mdl-31577774

RESUMO

To determine the impact of the implementation of a hand-off bundle on medical errors at an inpatient unit of an academic community teaching hospital. Our secondary objective was to determine the research utility of the use of an all-electronic data collection system for medical errors.A retrospective review was conducted of 1290 admissions 6 months before and after implementation of an improved computerized hand-off tool and training bundle. The study took place at an academic community teaching hospital on a Family Medicine inpatient service caring for patients of all ages. The comparison focused on preventable and non-preventable adverse events.A significant decrease in medical errors was noted. Medical error rate dropped from 6.0 (95% CI, 4.2-8.3) to 2.2 (95% CI, 1.2-3.7) per 100 admissions (P < .001). Preventable medical errors dropped from 0.65 (95% CI, 0.18-1.67) to 0.15 (95% CI, 0.03-0.82) per 100 admissions (P = .194). Non-intercepted potential adverse events dropped from 1.30 (95% CI, 0.56-2.57) to 0.44 (95% CI, 0.09-1.30) per 100 admissions (P = .131). Intercepted potential adverse events dropped from 0.98 (95% CI 0.36-2.13) to 0.74 (95% CI 0.24-1.7) per 100 admissions (P = .766) and errors with little potential for harm dropped from 2.77 (95% CI 1.61-4.43) to 0.74 (95% CI 0.24-1.7) per 100 admissions (P = .009).Implementation of a standardized hand-off bundle was associated with a reduction in medical errors despite a low overall event rate. Further studies are warranted to determine the generalizability of this finding, to examine the overall epidemiology of medical errors and the reporting of such events within general medical teaching units.


Assuntos
Medicina de Família e Comunidade , Internato e Residência , Erros Médicos/prevenção & controle , Pacotes de Assistência ao Paciente , Transferência da Responsabilidade pelo Paciente/organização & administração , Centros Médicos Acadêmicos , Feminino , Hospitalização , Humanos , Masculino , Pessoa de Meia-Idade , Melhoria de Qualidade , Estudos Retrospectivos
2.
J Community Hosp Intern Med Perspect ; 7(2): 103-106, 2017 Mar.
Artigo em Inglês | MEDLINE | ID: mdl-28638574

RESUMO

Acute hypokalemic paralysis is a rare cause of acute weakness. Morbidity and mortality associated with unrecognized disease can occur and include respiratory failure and possibly death. Common causes of hypokalemic paralysis include thyrotoxic periodic paralysis (TPP) which is a disorder most frequently seen in Asian males. TPP is characterized by sudden onset of hypokalemia and paralysis that primarily affects the lower extremities. Treatment of TPP includes replacing potassium rapidly, using nonselective beta-blockade and correcting the underlying hyperthyroidism as soon as possible. TPP is curable once euthyroid state is achieved. It is vital for physicians to be able to differentiate TPP from familial hypokalemic periodic paralysis, a more common cause of periodic paralysis in Caucasians and western countries. We describe a 19-year-old Caucasian man who presented with acute onset lower extremity paralysis secondary to acute hypokalemia and was found to have new onset Graves' disease. Abbreviations: TPP: Thyrotoxic periodic paralysis.

3.
Artigo em Inglês | MEDLINE | ID: mdl-27802851

RESUMO

Cerebral venous thrombosis (CVT) is a rare but serious venous thrombotic disorder in the general population. It has an estimated annual incidence of about 4-5 cases per 1 million persons. It is more common in females than males. We describe below a case of a 49-year-old female patient who presented to the emergency room with 1 day history of right-sided throbbing headache associated with vomiting. Computed tomography (CT) scan of the head without contrast showed venous sinus thrombosis involving the posterior sagittal sinus, extending into the dominant right transverse sinus, which was confirmed by CT head with intravenous contrast. The patient was immediately started on anticoagulation with therapeutic low-molecular-weight heparin that was transitioned to warfarin. Follow-up CT head 3 months later showed resolution of the thrombus and recanalization of the affected veins. A high level of suspicion for a rare disorder like CVT should be considered as part of the differential diagnosis of headache, which is a commonly encountered problem, because immediate anticoagulation treatment can prevent fatal complications.

4.
Artigo em Inglês | MEDLINE | ID: mdl-27406450

RESUMO

The prevalence of celiac disease (CD) appears to be increasing in the United States. However, the proportion of new CD cases with atypical presentations is also rising. We present the case of a 49-year-old woman who was diagnosed with CD in the setting of new, severe iron-deficiency anemia, 13 years into treatment of diarrhea-predominant irritable bowel syndrome associated with chronic mildly elevated liver function tests. While CD and iron deficiency anemia are common, this is a rare presentation of CD.

5.
Artigo em Inglês | MEDLINE | ID: mdl-26908388

RESUMO

Topiramate (TPM) is a sulfa-derivative monosaccharide that has been used for multiple indications in the last several years. We describe a 53-year-old woman with known chronic kidney disease stage 2 and baseline creatinine of 1 mg/dL who developed acute kidney injury and proximal renal tubular dysfunction while on TPM for depression. The Naranjo Adverse Drug Reaction Probability Scale indicated a probable relationship (score of 6) between TPM and acute kidney injury as well as proximal tubular dysfunction; these renal conditions resolved on withdrawal of TPM. To our knowledge, this is the first report of such a scenario. Patients receiving TPM therapy should be closely monitored for evidence of kidney dysfunction and electrolyte abnormalities.

6.
Artigo em Inglês | MEDLINE | ID: mdl-26653686

RESUMO

Chemotherapy-associated cardiotoxicity can present as a spectrum from arrhythmia to acute congestive heart failure. Unlike anthracyclines, proteasome inhibitors - for example, bortezomib - are not notorious for causing cardiotoxicity in absence of pre-existing cardiac dysfunction or without concomitant use of other cardiotoxic agents. We describe a 66-year-old woman with end-stage renal disease who developed acute dyspnea hours after a third treatment with bortezomib for IgG kappa myeloma. The Naranjo adverse drug reaction probability scale indicated a probable relationship (score of 5) between bortezomib and acute left ventricular dysfunction. Patients receiving proteasome inhibitors should be closely monitored for evidence of cardiac dysfunction during treatment.

SELEÇÃO DE REFERÊNCIAS
DETALHE DA PESQUISA